- With Mayo Clinic asthma and allergy specialist
James T C Li, M.D., Ph.D.read biographyclose window
James T C Li, M.D., Ph.D.James Li, M.D.
"People with allergy or asthma can lead full and healthy lives." — Dr. James Li
Dr. James Li is chair of the Division of Allergic Diseases in the Department of Internal Medicine and a board-certified asthma and allergy specialist. He hopes his expertise and the information on the site educates health care consumers in an area of rapid change both in medications and diagnoses.
"There are a lot of misperceptions about allergy and asthma," says Dr. Li, a New York City native who has been with Mayo since 1985 and works with a group of subspecialists in allergy, asthma and immunology. "I believe it's important to provide truthful, accurate information about allergy and asthma to the public. The more people know, the better they can take care of these conditions."
Dr. Li is a professor of medicine at College of Medicine, Mayo Clinic. He's a past director of the American Academy of Allergy, Asthma & Immunology, the American Board of Allergy and Immunology, and the American Board of Internal Medicine. He's a fellow in the American College of Allergy, Asthma & Immunology.
The American College of Allergy, Asthma & Immunology honored him with the Distinguished Service Award, and the American Academy of Allergy, Asthma & Immunology with its Special Recognition Award.
- Aspirin allergy: What are the symptoms?
Lifestyle and home remedies (1)
- Can you use honey for allergies?
Aspirin allergy: What are the symptoms?
I think I may have an aspirin allergy. What are the symptoms and what can I do?
from James T C Li, M.D., Ph.D.
Reactions to aspirin are common. If you have an aspirin allergy or sensitivity, you may also have a reaction to nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen (Advil, Motrin IB, others) and naproxen (Aleve, others).
Aspirin allergy symptoms
An aspirin allergy or sensitivity, or a reaction to NSAIDs, can cause symptoms that range from mild to severe. Reactions generally occur within a few hours of taking the medication. They may include:
- Itchy skin
- Runny nose
- Red eyes
- Swelling of the lips, tongue or face
- Coughing, wheezing or shortness of breath
- Anaphylaxis — a rare, life-threatening allergic reaction
If you have asthma, nasal polyps, chronic sinusitis or chronic hives (urticaria), you're at increased risk of having a reaction to aspirin or NSAIDs. When a reaction occurs, it can worsen symptoms of these conditions.
What you can do
Having asthma or another of these conditions doesn't guarantee you'll have a reaction, or that you should avoid aspirin and other NSAIDs. However, if you've ever had a severe reaction to an NSAID or you're uncertain about your reaction, it's best to avoid all NSAIDs — whether you have one of these conditions or not.
Keep in mind that aspirin and other NSAIDs are found in many over-the-counter medications — so check labels carefully. When in doubt about whether a medication contains an NSAID, ask your doctor or pharmacist about it. It may be OK for you to use acetaminophen (Tylenol, others) as an alternative, but check with your doctor first to make sure it's safe for you.
Consult your doctor if you have any medication reaction, particularly if it's severe. For a serious reaction, you may need to see a doctor who specializes in diagnosing and treating this type of reaction (allergist/immunologist).Next question
Sulfa allergy: Which medications should I avoid?
- Brunton LL, et al. Goodman & Gilman's the Pharmacological Basis of Therapeutics. 12th ed. New York, N.Y.: The McGraw-Hill Companies; 2011. http://www.accessmedicine.com/resourceTOC.aspx?resourceID=28. Accessed Feb. 18, 2013.
- Simon RA. NSAIDs (including aspirin): Allergic and pseudoallergic reactions. http://www.uptodate.com/home/. Accessed Feb. 18, 2013.
- Li JT (expert opinion). Mayo Clinic, Rochester, Minn. March 15, 2013.